Mississippi, 2004

Hail and Damaging Winds in Mississippi, May 17, 2004

May 17, 2004 · NWS JAN · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 17, 2:00 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, May 17, 2:00 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON MAY 17 2004

.DISCUSSION...
AIR MASS TO REMAIN MOIST AND UNSTABLE THROUGH WEDNESDAY. PERSISTENT
UPPER TROUGH WILL REMAIN W OF THE FORECAST AREA...ANY EWD
ADVANCEMENT BLOCKED BY THE UPPER RDIGE PERCHED OVER THE SERN U.S...
BUT AN ASSOCIATED SHORTWAVE WILL PIVOT AROUND THE TROUGH ACROSS THE
FORECAST AREA THIS EVENING. MODELS CONTINUE TREND TO WEAKEN UPSTREAM
TROUGH AS UPPER RIDGING DEVELOPS FROM THE W...SQUEEZING THE REMNANTS
OF THE TROUGH OUT INTO THE GULF AS THE RIDGE CENTERS CONVERGE. LAST
SHORTWAVE POSSIBLY SWINGING ACROSS THE REGION TUESDAY WITH WEAK
REFLECTION IN THE UPPER DIVERGENCE AND VERTICAL MOTION FIELDS. WILL
KEEP LIKELY POPS FOR TOMORROW AFTERNOON BEFORE SCENARIO CHANGES TO
MORE SCATTERED REGIME FOR THE MIDWEEK. PRECIPITABLE WATER VALUES
REMAIN AROUND 1.75 INCHES THROUGH WEDNESDAY BUT FORCING IS
DIMINISHED AS RIDGING INCREASES.

MOISTURE BEGINS TO DIMINISH THURSDAY. AM ON THE FENCE ABOUT ISOLATED
CONVECTION FOR THE WEEKEND. BY THURSDAY AFTERNOON THE RIDGING SHIFTS
EWD AND UPPER FLOW BECOMES MORE SWLY. ANOTHER FLAT TROUGH APPROACHES
FROM THE W AND BEGINS TO PHASE WITH REMNANTS OF TROUGH OVER THE
GULF. HOWEVER...MODELS SUGGEST A DECREASE IN LOW LEVEL MOISTURE BY
THE WEEKEND WITH 850 MB THETAE VALUES DROPPING SO WILL MAINTAIN DRY
WEATHER MUCH OF WEEKEND FOR NOW. WEAK SHORTWAVE LIFTS ACROSS NRN AR
BY MONDAY BUT LITTLE DYNAMICS EXPECTED.
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, May 17, 1:50 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT MON MAY 17 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181950-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
250 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND  EVENING
FOR AREAS ALONG AND SOUTH OF A LINE FROM CLEVELAND...TO
CANTON...TO RALEIGH...TO LAUREL. SMALL HAIL...WIND GUSTS TO 45
MPH...HEAVY RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED.

WARM...MOIST AND UNSTABLE AIR CONTINUES TO FLOW INTO THE
REGION...AS SEVERAL UPPER LEVEL DISTURBANCES APPROACH THE AREA.
THE COMBINATION OF AFTERNOON HEATING...INSTABILITY AND MOISTURE
MAY CAUSE STRONG THUNDERSTORMS TO DEVELOP AND MOVE ACROSS THE
AREA THIS AFTERNOON AND EVENING. THE STORMS ARE EXPECTED TO
DECREASE IN INTENSITY AND COVERAGE SHORTLY AFTER SUNSET.

...FLOODING...
THE AIRMASS OVER THE REGION REMAINS VERY MOIST AND THE GROUND HAS
BECOME SATURATED. SEVERAL INCHES OF RAIN HAVE FALLEN OVER THE
AREA IN PAST FEW DAYS...SO PONDING OF WATER CAN BE EXPECTED. ANY
SHOWERS AND THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. LOOK FOR DOWNPOURS TO CAUSE
PONDING OF WATER ON ROADWAYS...WITH WATER OVERFLOWING  SMALL
CREEKS...STREAMS AND CULVERTS POSSIBLE ALSO.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NECESSARY THROUGH NEXT MONDAY...MAY
24.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Columbus AFB radar (KGWX), 64 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Oktibbeha

When
May 17, 7:20 PM CST to 7:22 PM CST
Where
Oktibbeha County, Sessums
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.417, -88.717

Nickel to quarter sized hail fell in and around Sessums.

Thunderstorm Wind, Oktibbeha

When
May 17, 7:25 PM CST to 7:30 PM CST
Where
Oktibbeha County, Sessums
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.417, -88.717

Several large tree limbs were blown down on power lines.

Thunderstorm Wind, Clay

When
May 17, 8:00 PM CST
Where
Clay County, 3 mi N of West Pt
Measured
51 kt (59 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
33.650, -88.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396707, 5396708, 5396709.